Start Submission Become a Reviewer

Reading: Abnormal Spontaneous Eye Movements as Initial Presentation of Organophosphate Poisoning

Download

A- A+
Alt. Display

Video Abstracts

Abnormal Spontaneous Eye Movements as Initial Presentation of Organophosphate Poisoning

Authors:

Igor De Lima Teixeira,

Department of Neurology, Psychology and Psychiatry, Botucatu School of Medicine, University Estadual Paulista Júlio de Mesquita Filho, São Paulo, BR
X close

Silméia Garcia Zanati Bazan,

Department of Internal Medicine, Botucatu School of Medicine, University Estadual Paulista Júlio de Mesquita Filho, São Paulo, BR
X close

Arthur Oscar Schelp,

Department of Neurology, Psychology and Psychiatry, Botucatu School of Medicine, University Estadual Paulista Júlio de Mesquita Filho, São Paulo, BR
X close

Gustavo José Luvizutto,

Department of Neurology, Psychology and Psychiatry, Botucatu School of Medicine, University Estadual Paulista Júlio de Mesquita Filho, São Paulo, BR
X close

Fabrício Diniz De Lima,

Department of Neurology, Psychology and Psychiatry, Botucatu School of Medicine, University Estadual Paulista Júlio de Mesquita Filho, São Paulo, BR
X close

Rodrigo Bazan

Department of Neurology, Psychology and Psychiatry, Botucatu School of Medicine, University Estadual Paulista Júlio de Mesquita Filho, São Paulo, BR
X close

Abstract

Background: Atypical ocular bobbing may result from an intentional poisoning from an organophosphate compound.

Phenomenology Shown: The patient exhibited conjugated, slow, arrhythmic, unpredictable eye movements in all directions, diagnosed as atypical ocular bobbing.

Educational Value: This is a rare, well-documented, clinically relevant case for medical students for correct diagnosis and appropriate treatment of organophosphate intoxication.

How to Cite: De Lima Teixeira I, Bazan SGZ, Schelp AO, Luvizutto GJ, De Lima FD, Bazan R. Abnormal Spontaneous Eye Movements as Initial Presentation of Organophosphate Poisoning. Tremor and Other Hyperkinetic Movements. 2017;7:445. DOI: http://doi.org/10.5334/tohm.387
11
Views
2
Downloads
  Published on 07 Feb 2017
 Accepted on 20 Jan 2017            Submitted on 23 Dec 2016

Abnormal spontaneous eye movements may occur in the setting of intentional poisoning, paraneoplastic disease, and other etiologies, including multiple sclerosis, toxic metabolic states, and infectious diseases, such as the human immunodeficiency virus.13 A 70‐year‐old female was found unconscious. On examination, she was comatose, with tremors, miotic pupils, eyelid ptosis, tearing, salivation, hyporeflexia, and fasciculations. Her eye movement examination revealed conjugated, slow, arrhythmic, unpredictable eye movements in all directions, diagnosed as atypical ocular bobbing (Video 1). We considered poisoning with organophosphates, and intravenous atropine was administered. The next day, the patient had improved, with only eye redness and mild eyelid ptosis. At that point, the patient’s relatives reported that she had ingested 20 ml of acaricide, containing chlorpyrifos, an organophosphate, in a suicide attempt. Drug tests confirmed organophosphate intoxication. Similar eye movements have been reported previously in the setting of organophosphate poisoning.3 The possible mechanism of action is unknown; however, acetylcholine could play a role.3

Video 1. 

Eye movement disorder after organophosphate poisoning and after 12 hours of treatment, showing complete reversal of clinical symptoms. &SetFont Typeface="12";Atypical ocular bobbing due poisoning from an organophosphate.

Notes

1 Copyright: © 2017 Teixeira et al. This is an open‐access article distributed under the terms of the Creative Commons Attribution–Noncommercial–No Derivatives License, which permits the user to copy, distribute, and transmit the work provided that the original authors and source are credited; that no commercial use is made of the work; and that the work is not altered or transformed. 

2 Funding: None. 

3 Financial Disclosures: None. 

4 Conflict of Interests: The authors report no conflicts of interest. 

5 Ethics Statement: All patients that appear on video have provided written informed consent; authorization for the videotaping and for publication of the videotape was provided. 

References

  1. Susac, JO, Hoyt, WF, Daroff, RB and Lawrence, W (1970). Clinical spectrum of ocular bobbing. J Neurol Neurosurg Psychiatry 33: 771–775. doi: 10.1136/jnnp.33.6.771. [PubMed]  

  2. Paliwal, VK, Chandra, S, Verma, R, Kalita, J and Misra, UK (2010). Clonazepam responsive opsoclonus myoclonus syndrome: additional evidence in favour of fastigial nucleus disinhibition hypothesis?. J Neural Transm 117: 613–615. doi: 10.1007/s00702‐010‐0366‐y. [PubMed]  

  3. Hata, S, Bernstein, E and Davis, LE (1986). Atypical ocular bobbing in acute organophosphate poisoning. Arch Neurol 43: 185–186. doi: 10.1001/archneur.1986.00520020071024. [PubMed]  

comments powered by Disqus